Chronic pain, whether it is severe or moderate, poses a serious dilemma. People need relief from pain, but most medications that they can use for relief have significant downsides. People often take NSAIDs (nonsteroidal anti-inflammatory drugs) such as ibuprofen or naproxen for granted, especially since they are available without prescription. Just like their prescription counterparts such as celecoxib (Celebrex) or diclofenac (Voltaren), these medications can cause digestive irritation, cardiovascular complications and kidney problems. Are topical pain relievers safer?
Voltaren Gel and Flector Patches:
Q. I’ve been using Voltaren Gel and Flector patches for three years. (I call them “magic patches.”) Oral NSAIDS cause me major stomach pains and the patches and gel do not.
I use the gel for arthritis pain in my knees, feet and hips. It works well enough so I can continue my demanding exercise schedule.
These meds don’t go through your liver, kidneys and other sensitive internal organs the same way oral meds do. So far, I’m not having any negative reactions.
Topical Pain Relievers for Joint Pain:
A. Both Voltaren Gel and Flector patches are topical forms of the prescription anti-inflammatory medicine, diclofenac. A thorough independent review concluded that topical diclofenac can provide good relief from osteoarthritis pain for some people (Derry et al, Cochrane Database of Systematic Reviews, Apr. 22, 2016).
Serious reactions appear to be uncommon. That may be because, as you suggest, the topical NSAID does not get into the blood stream to the same degree as oral medications.
Topical Pain Relievers Can Cause Trouble:
Some people do experience digestive upset from topical NSAIDs, however. One reader reported:
“I was prescribed Voltaren Gel for treatment of persistent groin pain related to a running injury. While it did offer some relief, it was no better than taking aspirin. However, I had serious gastrointestinal discomfort; gas, heartburn, painful swallowing. These side effects would clear up within a day or two after discontinuing use of the product.”
The FDA warns about both cardiovascular and GI complications from topical NSAIDs. You can learn more about topical NSAIDs and many nondrug approaches for easing joint pain in our expanded Guide to Alternatives for Arthritis.